MAUDE Adverse Event Report: ENCORE MEDICAL L.P. CANCELLOUS BONE SCREW; SCREW, CANCELLOUS, 25MM

ENCORE MEDICAL L.P. CANCELLOUS BONE SCREW; SCREW, CANCELLOUS, 25MM
Catalog Number 010-55-025
Health Effect - Clinical Code No Information (3190)
Date of Event 11/30/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Left in patient.
 
Event or Problem Description
Primary surgery - the acetabular screw post-operatively was screwed through the screw hole.This was determined on the post-op x-ray.
 
Additional Manufacturer Narrative
The reason for this complaint was to report the acetabular screw post-operatively was screwed through the screw hole.This was determined on the post-op x-ray.The healthcare professional indicated there was a significant adverse event to the patient.There was no delay in surgery.The revision surgery was completed as intended.The device was left in the patient and not made available to djo surgical for examination.A review of the device history records (dhr), shows that the reported items met design and manufacturing requirements.There were no ncmrs associated with the item and its applicable concomitant item that may have contributed to reported event.There were no findings during this investigation that indicate that the reported items were the source of the reported event.The root cause of this complaint is as reported "acetabular screw post-operatively was screwed through the screw hole".Inventory containment is not required as there are no indications of a product or process issue affecting implant safety or effectiveness.The revision surgery was completed successfully.
 
Additional Manufacturer Narrative
Additional information received: a search of the complaint database for similar events found four (4) similar events where the screw went through an acetabular shell.The events occurred in 2003 ((b)(4)), 2006 ((b)(4)), 2007((b)(4)) and 2008 ((b)(4)).In the case of (b)(4) it was determined that the shell had been inadvertently contacted by the drill during surgery changing the hole size and shape allowing the screw to pass through.Laboratory testing, of the parts received for (b)(4), showed that an unusually high torque would be required to push a screw through a shell.The cancellous screw is installed by hand instrumentation which cannot produce the amount of force needed to push the screw through the shell.Powered screw drivers should not be used for the placement of screws in the acetabular shell.(b)(4).

Brand Name
CANCELLOUS BONE SCREW
Common Device Name
SCREW, CANCELLOUS, 25MM
Manufacturer (Section D)
ENCORE MEDICAL L.P.
9800 metric blvd.
austin TX 78758 5445
MDR Report Key6201434
Report Number1644408-2016-01025
Device Sequence Number16332734
Product Code HWC
UDI-Device Identifier00888912069977
UDI-Public(01)00888912069977
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K931665
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/25/2022
Device Catalogue Number010-55-025
Device Lot Number006A1265
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/30/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date12/22/2016
Supplement Report FDA Received Date03/15/2017
04/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
430-93-060,LOT 046H1019
Outcome Attributed to Adverse Event Other;
Patient Age64 YR